Human error: A scary but ever-present variable in the life of a diabetic; from the frequent mathematical calculations to complicated medical devices the potential for insulin overdose is always lingering.

Distractions are a part of daily living, but when they happen with a medication like insulin (and it will), the stakes are high. Errors such as giving insulin twice, giving 10 units instead of 1.0 units, or selecting and giving the wrong kind of insulin occur — and with some regularity.

Errors At Home

Mistakes happen, just as you will likely lock your keys in the car at some point — you will also take your insulin twice or give yourself or your child the wrong kind of insulin. Let's look at the mistakes most often seen.

Common Causes Of Errors via

  • Impatience - Stacking insulin can occur when correcting high blood sugars.
  • Miscalculations - These can occur with faulty carbohydrate ratios, math errors or simply entering the wrong data into a pump.
  • Technology errors - With pens and insulin pumps, unintentional overdoses can occur. Be sure you are properly trained in their useage. Insulin pump companies have 24 hour support lines and the number is located on the pump. There are great safety mechanisms to activate on insulin pumps — be sure you are using them.
  • Skipping meals / excessive exercise
  • Taking insulin or pills twice
  • Giving the wrong insulin - Check your bottles more than once before you give it; nurses have a three-check system in the hospital.
  • Visual issues - Syringes are small and difficult to see, using assistive devices can prevent errors.

Errors In The Hospital

Because we are all prone to mistakes as human beings, no one is exempt — including doctors, nurse practitioners, physician assistants, pharmacists, nurses and anyone that is involved in your care.

According to Diabetes Health, a study of state hospitals by the Pennsylvania Patient Safety Authority revealed that 20 percent of patients are actually dispensed the wrong kind of insulin — shocking, but true.

Insulin is labeled as a "high-risk" medication in which many hospitals have standards that two nurses are required to check the dose prior to its administration.


Technology can be a double-edged sword. Insulin pumps are wonderful in many ways, but they're also a breeding ground for mistakes. It's incredibly easy to check yourself on insulin doses given in the pump history, something old-school syringes lack.

Many people with diabetes also use insulin pens which can be fraught with errors. Insulin pens are similar to syringes but definitely have a learning curve and require more education for the user.

A company called Common Sensing has one of the best products I've seen for tracking insulin doses via an insulin pen: the GoCap. A replacement cap transmits dose information via Bluetooth technology to a mobile device for self tracking. The beauty of this product is found in the information flow — it requires little patient engagement.

If you're taking pills to manage Type 2 diabetes, technology called a "smart pill bottle" by Adhere Tech may stop double pill dosing issues. Sensors in the bottle track when the pill is taken.

Emergency Fixes

Utilize 911 or consult your healthcare team immediately for immediate assistance or guidance through the recovery period that follows an insulin or pill overdose. Always be sure to have glucagon on hand for severe low blood sugars and be sure to train important people in your life on administering it.

To learn more on this topic:
10 Tips to Avoid Deadly Medication Mistakes
5 Mistakes That People with Type 2 Make
How to Avoid the 6 Most Common Medication Mistakes